Nevada, 2004

Flash Flood in Nevada, August 18, 2004

August 18, 2004 · NWS LKN · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 18, 12:50 AM PST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 18, 12:50 AM PST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
150 AM PDT WED AUG 18 2004

.SYNOPSIS...ABUNDANT MOISTURE OVER NORTHERN AND CENTRAL NEVADA WILL
KEEP THE THREAT OF SHOWERS AND THUNDERSTORMS IN THE AREA FOR THE
REMAINDER OF THE WEEK AND INTO THE WEEKEND.
&&

.DISCUSSION...CURRENT WATERVAPOR IMAGERY SHOWS U/L LOW MOVING SLOWLY
INTO WYOMING WITH ANOTHER DISTURBANCE ROTATING AROUND THE BACKSIDE OF
THE LOW. THIS TROUGH WILL TRIGGER SCATTERED SHOWERS AND TSTORMS ONCE
AGAIN TODAY AS PW/S REMAIN ABOVE 1.00 INCH AND AFTERNOON INSTABILITY
REMAINS HIGH. THE MAIN FOCUS WILL BE ERN ZONES WHERE LOCALLY HEAVY
RAINS ARE LIKELY IN AREAS. WILL NOT ISSUE A FLOOD WATCH AS HEAVY
SHOWERS WILL LIKELY MOVE QUICKER COMPARED TO PAST EVENTS. HOWEVER...
TSTORMS MAY BECOME SEVERE...SIMILAR TO TUESDAYS EVENT...AS MODEL
SOUNDINGS AND GUIDANCE SHOW 90 DEGREE OF DIRECTIONAL SHEAR AND 20 TO
30 KNOTS OF SPEED SHEAR IN THE LOW TO MIDLEVELS. ADJUSTED SHORT TERM
FORECAST TO EMPHASIZE THE POSSIBILITY OF HEAVY RAINS AND STRONG
TSTORMS...ALSO COOLED DAYTIME TEMPS DOWN IN ERN ZONES DUE TO CLOUD
COVER.

AIRMASS REMAINS UNSTABLE THURSDAY THROUGH SUNDAY AS SHORT TERM
MODELS SHOW SERIES OF U/L DISTURBANCES MOVING THROUGH MAIN
NORTHWESTERLY FLOW. LOW AND MIDLEVEL MOISTURE LIKELY TO BE PLENTIFUL
ACROSS NRN AND CENTRAL NEVADA THROUGH SATURDAY AS GFS IS CONSISTENT
WITH PW/S RANGING FROM 0.75 TO 1.25 AND LI/S DECREASING TO -4 C...
THEREFORE KEPT CHANCE POPS THURSDAY AND FRIDAY AND WILL LIKELY
INCREASE POPS THROUGH THE WEEKEND IN LATER FORECASTS.

KEPT NEXT WEEK DRY WITH MILD TEMPS...HOWEVER...LONG RANGE MODELS
SHOW THE POSSIBILITY OF AUTUMN ARRIVING A BIT EARLY IN NRN AND CNTRL
NV BY NEXT TUESDAY. GFS DIGS A STRONG TROUGH INTO THE SOUTHWEST WHILE
CLOSING A 559 DM U/L LOW IN NWRN NV...WHICH IS UNUSUAL FOR THIS TIME
OF YEAR. EUROPEAN MODELS AGREE WITH THIS SOLUTION ALTHOUGH THEY DONT
SHOW THE LOW QUITE AS DEEP AS THE GFS. WILL TREND TEMPS DOWN
MONDAY AND TUESDAY TO SLIGHTLY BELOW AVERAGE...WILL WAIT FOR BETTER
MODEL CONSISTENCY BEFORE BITING ON LONG RANGE MODEL SOLUTIONS
REGARDING UNUSUAL DEEP U/L SYSTEM SINCE PREVIOUS MODEL RUNS SHOWED A
WEAK L/W RIDGE OVER THE WRN U.S DURING THE SAME TIME PERIOD.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE.
&&

TRUDEL
Hazardous weather outlook, Aug 17, 5:00 AM PST, 22 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
600 AM PDT TUE AUG 17 2004

NVZ013-030>037-180300-
EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY-
600 AM PDT TUE AUG 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN NEVADA

.DAY ONE...TODAY AND TONIGHT

MONSOON MOISTURE COMBINED WITH AN UNSTABLE AIR MASS OVER THE AREA
WILL TRIGGER WIDESPREAD SHOWERS AND THUNDERSTORMS TODAY OVER NORTHERN
AND CENTRAL NEVADA. SLOW MOVING THUNDERSTORMS WILL PRODUCE LOCALLY
HEAVY RAIN OVER THE SAME AREA FOR AN EXTENDED PERIOD OF TIME. DUE TO
THE POTENTIAL FOR LOCALLY HEAVY RAINFALL AMOUNTS IN A SHORT PERIOD
OF TIME...A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT FOR NORTHERN
AND CENTRAL NEVADA. FOR FURTHER DETAILS...PLEASE SEE PRODUCT
RNOFFALKN...WGUS65 KLKN

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD.
SOME OF THESE STORMS WILL PRODUCE HEAVY RAIN...ESPECIALLY OVER EAST
AND NORTHEAST NEVADA. THE SLIGHT POSSIBILITY OF FLASH FLOODING EXISTS
OVER EASTERN NEVADA THROUGH SATURDAY BEFORE THE ARRIVAL OF A DRIER
AIR MASS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

TRUDEL

The radar

The Elko radar (KLRX), 129 km away, was scanning. The volume nearest the first event began at 10:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Elko

When
August 18, 3:00 AM PST to 5:00 AM PST
Where
Elko County, 10 mi W of West Wendover
Reported by
GENERAL PUBLIC
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

The lime quarry plant was flooded and a road washed out.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2004Every state in 2004This day in weather historyWarnings in Nevada, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430943.